[Skip to Navigation]
Article
June 1958

The Effects of Induced Hypocalcemia on Myocardial Irritability and Conductivity: The Use of Disodium Ethylenediaminetetraacetate, with Special Reference to Potassium Depletion, Digitalis Intoxication, and Digitalis-Induced Electrocardiographic Contour Changes

Author Affiliations

New York

From the Division of Medicine, the Montefiore Hospital, Bronx, New York. Assistant Resident, Medical Division (Dr. Kabakow); Chief Resident, Medical Division (Dr. Brothers).

AMA Arch Intern Med. 1958;101(6):1029-1039. doi:10.1001/archinte.1958.00260180019003
Abstract

The role of calcium and potassium in myocardial irritability and contractility has been well studied. More recently the interrelationship between these ions and digitalis has been explored.

The concept of synergism between, or additive effect of, calcium and digitalis has been debated for many years.1-4 The use of potassium salts orally and parenterally in the treatment of digitalis intoxication is well established.5,6 It is known, in addition, that low serum calcium levels potentiate the cardiac toxicity of hyperkalemia.7

Digitalis is known to cause egress of potassium from the myocardial cell.8 It is this relative intracellular potassium depletion which may, in part, be responsible for the commonly observed electrocardiographic effects of digitalis.9 Calcium ions at the cell membrane exert a stabilizing influence, making more difficult the active reentry of potassium.10 This results in the same net effect. It seemed reasonable to expect that lowering the concentration of calcium ions at the

Add or change institution
×